As I increase and decrease my steroids myself as and when I feel I need to, when I taper I do it by 1mg per time. Drop 1mg and perhaps 3 days later, drop another 1mg. I have been on them for over 30 years so I am allowed to manage them myself. I know it isn't the same for everyone, but this works for me and is the way I do now by learning from trial and error as it were.
They are a medication that has to be dropped down slowly is you have been on them for over a month. Usually if you are on a higher amount for less than a month and have to reduce down then doing it by 1mg in this way is ok.
The basis for the taper is because - as you know - the adrenal replacement levels have to be reached so as not to cause any problems.
The rule of thumb for taper is normally 10% per week if a patient has been on steroids for more than a month. When the adrenal replacement levels have been reached - the equivalent of 7.5mg daily - then the taper can usually be done more slowly. Taking oral steroids suppresses the internal secretions of steroids from the adrenal gland. So when the oral medications are tapered this gives the adrenal gland more time to make its own "natural" steroids.
Another thing that sounds quite strange - to me anyway - is that when we get pain upon tapering, it is thought to simulate fibro. A "steroid withdrawal syndrome" occurs and this simulated fibro type pain can mimic lupus pain. Very weird, but apparently this is what can happen. If the levels of steroids are then kept at the same dose for 2-3 weeks, then the pain will go.
I do find this weird because I also have secondary fibro but can differentiate between that pain and my horrid lupus pain. They feel so dfferent to me personally. How about you all ?
I am passing this information on from a personal perspective not in any way medically.